Friday, December 30, 2016

WILTIMS #514-5: Let's call it a night

The past few "days" have actually been part of my week of night-call during this sub-I. So, instead of working from 7am to between 4:30 and 6pm, I come in at 5pm and leave at around 6am. Night shifts are typically pretty mellow. There is usually only a senior resident, an intern, and sometimes a sub-I like me, so the number of patients we each cover is roughly double that of weekday day-shifts. But, as most patients and attending physicians sleep through the night (there are exceptions to both), normally there isn't much to do but say "hi" to each patient and write an abbreviated note on each. If all's quiet(never say this word in a hospital) and your pager is set to one of the more obnoxious rings, then you might even be able to find a comfy chair and nod off for a few hours.

On my first night of the shift, this was not the case. We admitted six patients all while one of the patient's I was supposed to be watching overnight slowly but steadily spiralled into septic shock. It's telling as to how surprising this development was by the fact that I was the one to whom this patient was assigned. Very quickly, however, my senior resident took charge and the management of this patient turned into a full team effort. By morning, when no one had slept all night, we finally called in the PICU (pediatric intensive care unit) team to come take this patient to their unit.

Thankfully that was not a typical night and things mellowed out a bit on the subsequent nights.

Saturday: Tonight we had a nice little medical mystery walk into our ER. A 3-4 year old girl* was brought into the emergency department because, though she seemed perfectly healthy, some routine labs that her primary care doctor has ordered came back with some disturbing results. According to the results they brought in, she had severe pancytopenia (pan = all, cyto = cell, penia = too few, pancytopenia = having low counts in red blood cells, white blood cells, and platelets all at the same time). Pancytopenia is always scary in kids because it's almost always caused by only two things: aplastic anemia, which isn't great; or leukemia, which is worse. I was one of the two people in the room as we explained the possible prognoses to the family. But, thankfully, this kid had none of the above.

It turned out that the patient's mother had a habit of requesting a course of corticosteroids from their pediatrician every time the kid got a cold. "Her cough always sounds horrible and just never goes away unless she gets the steroids," the mom said. A short round of high-dose steroids is sometimes prescribed for a severe or stubborn asthma exacerbation, but the side-effects are significant so we try to avoid that when possible. One of the ways we use corticosteroids is to suppress the immune system, since often it is the immune system's over-response that causes most of the discomfort of being sick. At the same time, viruses can sometimes falsely lower the white blood cell count (and other counts to a lesser degree) by pulling cells out of the blood and into tissues. But, as IL on Saturday, if you use steroids while fighting off a virus, the two effects can compound and give results that would otherwise look like leukemia.

SundayIL: Differentiation syndrome is a rare, but not unheard of, complication to treatment for acute promyelocytic leukemia (APML). APML is caused by a type of precursor white blood cell that stalls during its maturation and builds up in huge numbers. There is a great, almost miraculous cure to this specific form of leukemia achieved by giving a drug that forces the aberrantly paused cell lines to continue on their way to becoming mature cells. The cancer just melts away. Rarely though, this sudden release of immune cells can cause a potentially severe bout of havoc similar to an allergic reaction, called differentiation syndrome.

*As usual, some or all details have been changed to preserve patient anonymity.

No comments:

Post a Comment